Virginia, 2009

Hail and Damaging Wind in Virginia, June 13, 2009

June 13, 2009 · NWS LWX · 2 events in 2 counties and zones

An unstable atmosphere lead to the development of scattered showers and thunderstorms on the 13th across northern Virginia. A couple thunderstorms did become severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An unstable atmosphere lead to the development of scattered showers and thunderstorms on the 13th across northern Virginia. A couple thunderstorms did become severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 2:08 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 13, 2:08 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT SAT JUN 13 2009

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE IS SITUATED OVER THE EASTERN NC/VIRGINIA
TIDEWATER WITH AN ASSOCIATED COLD FRONT STRETCHING ACROSS THE
SOUTHEAST U.S. COASTLINE. WEAK HIGH PRESSURE OVER EASTERN MICHIGAN
WILL MOVE INTO THE CANADIAN MARITIMES SUNDAY WHERE IT WILL REMAIN
THROUGH MIDWEEK. A WARM FRONT WILL APPROACH THE REGION FROM THE
TENNESSEE VALLEY FRIDAY...BRINGING WITH IT MUCH WARMER
TEMPERATURES.
&&

.NEAR TERM /TONIGHT/...
CNVCTN HAVG DIFFICULTY GETTING GOING THIS AFTN IN THE CWA. BUFKIT
RUC SNDGS ARE SHOWING CAPES INXS 1500 DURG AFTN HRS E OF THE
MTNS..BUT GIVEN THE XTNSV CU FIELD I FEEL THOSE NUMBERS ARE GOING
TO BE HARD TO REACH OVR MUCH OF THE AREA. AS MENTIONED IN THE MRNG
DSCN BLV MTNS ARE GOING TO PROVIDE THE BEST FOCUS FOR RW/TRW
DVLPMNT...WHICH IS ALSO WHAT THE HRRR IS SHOWING. WINDS IN LOWEST
10K FT HV WEAKENED TO L.T. 10 KT...SO ANY THAT DO DVLP COULD PUT
OUT 1/4-1/2 RAIN B4 MOVG ON.

BLV AFTR 06Z CNVCTN WL BE DYING OFF...THEN A M CLDY NGT WITH LOWS
60-65 E OF THE MTNS...55-60 IN THE MTNS.
&&

.SHORT TERM /SUNDAY/...
IN SUMMER IT GETS VERY HARD TO PICK OUT DISTINCT FEATURES DUE TO
THE LACK OF TEMP/PRES DIFFERENCES IN THE ATMOSPHERE...AND SUCH IS
SUNDAY. IT APPEAR THAT THE WK HIGH OVER ERN MI WL FILTER INTO THE
NE U.S. AS FAR S AS THE MID ATLC. BUT IM HESISTANT TO GO W/ M SUN
SKIES GIVEN THAT THE HIGH ISNT THAT STRONG AND THERE APPEARS TO
BE LO LVL MOISTURE IN THE MID ATLC. IVE PULLED POPS THRU MID
AFTN..AND THEN FEEL ISOLD CVRG OF STORMS AT BEST. HIGHS GNRLY IN
THE L80S.
&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
WEAK UPPER AIR PATTRN THROUGHOUT EARLY PORTION OF FCST PD...WITH
GENTLE H5 HEIGHT RISES ON MONDAY...THEN STAYING CONSISTENT UNTIL WED
WITH APROACHING SHORTWAVE FROM GRT LAKES REGN.  THEN STRONG WAA ON
FRI AND SAT WITH  LLVL SW JET PUMPING IN H85 TEMPS A0A +15C CWA-WIDE.

CWA WILL BE IN A OCEAN SFC FLOW UNTIL FRI/SAT TIMEFRAME...WHICH WILL
TEND TO SUPRESS TSTM ACTVTY AND KEEP MOISTURE AND CHC POPS IN
PLACE.  DAYTIME EXTENDED MAX TEMPS 5-10 DEG BLO NORMAL...WITH NORMAL
NIGHTIME MINS...AND MAKE THE REGION PRONE TO LATE NIGHT/ERLY MORNG
AREAS OF FOG UNTIL WAA COMMENCES FRI/SAT.
&&

.AVIATION /THIS EVE THROUGH THURSDAY/...
ISOLD CNVCTN PSBL IN THE MID ATLC RGN THRU 06Z. CVRG IS
WIDESPREAD ENOUGH THAT DO NOT FEEL CONFIDENT ABT PUTTING ANYTHING
MORE THAN A VCTS REMARK IN THE TAFS. SOME LGT FOG PSBL AFTR 06Z AT
CHO/IAD/MRB BUT NOT LIMITING OPS. ON SUNDAY ISOLD TSTMS PSBL
ACROSS THE RGN IN THE AFTN.

EXTENDED AVIATION SHOWS POTL FOR LATE NIGHT/ERLY MORNING AREAS OF
FOG THROUGH MIDWEEK WITH ONSHORE FLOW.
&&

.MARINE...
WINDS BLO SCA VALUES TNGT AND SUN. BAY BREEZE INTERACTIONS COULD
TRIGGER TSTMS OVER THE BAY THIS EVENING. ISOLD CNVCTN AGN PSBL SUN
AFTN.

EASTERLY OCEAN/EASTERLY FLOW WILL BRING GOOD CHC OF SMALL CRAFT CONDITIONS
BEGINNING TUE AND REMAINING THROUGH THU NIGHT PRIOR TO WARM FRONT
ON FRI.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY/LEE
Hazardous weather outlook, Jun 13, 1:55 PM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT SAT JUN 13 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
255 PM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-141000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
255 PM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

LEE

In the hours before

Special weather statement, Jun 13, 2:19 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT SAT JUN 13 2009

VAZ025-036-037-132000-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
319 PM EDT SAT JUN 13 2009

...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 317 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CRIMORA AND FISHERSVILLE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
WAYNESBORO...AFTON...CROZET AND CROZET.

BRIEF HEAVY DOWNPOURS...PEA SIZE HAIL...AND LIGHTNING CAN BE
EXPECTED WITH THIS STORM.

JRK
Special weather statement, Jun 13, 2:24 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT SAT JUN 13 2009

VAZ025-036-037-132000-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
324 PM EDT SAT JUN 13 2009

...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 317 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CRIMORA AND FISHERSVILLE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
WAYNESBORO...AFTON AND CROZET.

BRIEF HEAVY DOWNPOURS...PEA SIZE HAIL...AND LIGHTNING CAN BE
EXPECTED WITH THIS STORM.

JRK
Special weather statement, Jun 13, 3:00 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SAT JUN 13 2009

VAZ037-132045-
ALBEMARLE VA-
400 PM EDT SAT JUN 13 2009

...STRONG THUNDERSTORMS TO AFFECT ALBEMARLE COUNTY...

AT 357 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 3 MILES
SOUTHEAST OF CROZET AND 3 MILES SOUTHEAST OF AFTON...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
OVERTON...BATESVILLE AND THE CITY OF CHARLOTTESVILLE.

BRIEF HEAVY DOWNPOURS...PEA SIZE HAIL...AND LIGHTNING CAN BE
EXPECTED WITH THIS STORM.

JRK
Special weather statement, Jun 13, 3:50 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 PM EDT SAT JUN 13 2009

VAZ036-037-132130-
NELSON VA-ALBEMARLE VA-
450 PM EDT SAT JUN 13 2009

...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 449 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
OVERTON...ALBERENE AND NELLYSFORD...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
WOODRIDGE...KEENE AND WINTERGREEN.

HEAVY DOWNPOURS...SMALL HAIL...LIGHTNING AND WIND GUSTS UP TO 40 MPH
CAN BE EXPECTED WITH THESE STORMS. HEAVY DOWNPOURS MAY REDUCE
VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

JRK
Special weather statement, Jun 13, 6:17 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
717 PM EDT SAT JUN 13 2009

VAZ029-039-140000-
MADISON VA-PAGE VA-
717 PM EDT SAT JUN 13 2009

...STRONG THUNDERSTORMS TO AFFECT MADISON AND PAGE COUNTIES...

AT 717 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
IDA...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BIG
MEADOWS...SYRIA AND MADISON.

HEAVY DOWNPOURS...SMALL HAIL...LIGHTNING AND WIND GUSTS UP TO 40 MPH
CAN BE EXPECTED WITH THESE STORMS. HEAVY DOWNPOURS MAY REDUCE
VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

JRK
Special weather statement, Jun 13, 6:35 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT SAT JUN 13 2009

VAZ031-041-042-140030-
FAUQUIER VA-CLARKE VA-LOUDOUN VA-
735 PM EDT SAT JUN 13 2009

...STRONG THUNDERSTORMS TO AFFECT FAUQUIER...CLARKE AND LOUDOUN
COUNTIES...

AT 734 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BERRYVILLE...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BLUEMONT
AND THE PLAINS.

HEAVY DOWNPOURS...SMALL HAIL...LIGHTNING AND WIND GUSTS TO 40 MPH
CAN BE EXPECTED WITH THESE STORMS. HEAVY DOWNPOURS MAY REDUCE
VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

JRK

The radar

The Sterling radar (KLWX), 40 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clarke

When
June 13, 6:43 PM EST
Where
Clarke County, 4.88 mi E of Claytonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -77.930

Penny size hail was reported about five miles north-northeast of Paris.

Thunderstorm Wind, Loudoun

When
June 13, 7:14 PM EST
Where
Loudoun County, 1.61 mi E of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.970, -77.740

A few trees were down at Route 50 and Zola road. More trees were down at Wellborn Road and Millville Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180947, 180948.